Minnesota, 2003

Winter Storm in Minnesota, December 9 to 10, 2003

December 9 to 10, 2003 · NWS MPX · 23 events in 23 counties and zones

A wide swath of 6 to 10 inches, with a few pockets of 11 and 12 inches, swept from southwest Minnesota, across the Minneapolis-St. Paul area, into west central Wisconsin.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A wide swath of 6 to 10 inches, with a few pockets of 11 and 12 inches, swept from southwest Minnesota, across the Minneapolis-St. Paul area, into west central Wisconsin. Winds across this area were 25 to 30 mph, with blowing and drifting snow in open areas. Although some parts of far south central Minnesota only picked up 4 to 6 inches, winds in this area were a little stronger, creating near-blizzard conditions. The greatest snowfall totals were in the Twin Cities metro, where Chaska, Chanhassen and New Hope all picked up 11 inches. Ten inches were recorded at Lamberton, Springfield and Gaylord. There was a sharp cutoff on the northern edge of the snow; e.g. Lamberton in southernmost Redwood County, tallied 10 inches, while Belview, 25 miles to the north in far northern Redwood County, only saw 2 inches. Rockford, straddling the Hennepin/Wright County line, received 6 inches, whereas Buffalo, 10 miles to the northwest in central Wright County, noted only 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 8, 1:34 PM CST, 13 hours 26 minutes earlier.

Area forecast discussion, Dec 8, 1:34 PM CST, 13 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 PM CST MON DEC 8 2003

...GFS MODEL SLOWS THE DEVELOPING STORM SYSTEM DOWN A TAB...BUT
THE LATEST THINKING STILL INDICATES MODERATE TO HEAVY SNOW OVER THE
SOUTHEAST THIRD OF MN AND WEST CENTRAL WISCONSIN BY WEDNESDAY
MORNING...

.DISCUSSION...
THE MAIN FORECAST CHALLENGE IS SNOW CHANCES AND SNOW AMOUNTS FOR
TUESDAY AND TUESDAY NIGHT. ALTHOUGH THE ETA IS THE MOST AGRESSIVE
WITH SHORTWAVE TROUGH/CLOSED CIRCULATION LIFTING INTO THE MISS VLY
DURING THE NEXT 48 HOURS. WENT ALONG WITH PREVIOUS FORECAST THINKING
AND ETA MODEL ON TIMING AND ENDING OF THE PRECIP.

THE LATEST ETA AND GFS MODEL RUNS CONTINUE TO FOCUS A BAND OF
MODERATE TO HEAVY SNOW DEVELOPING OVER THE SOUTHEAST PORTION OF THE
CWA BY MIDDAY TUESDAY.  SOME KEY METEOROLOGICAL FACTORS TO HELP US
CENTER ON THE AREA WHERE...700 MB OMEGA BRING THE MAX ACROSS
SOUTHEAST MN BY 18Z TUESDAY.  FULL WIND FRONTEGENSIS OFF 700-500 MB
LAYER WOULD INDICATE AN AREA OF ISENTROPIC LIFT OVER OUR CWA THROUGH
TUESDAY NIGHT.  COUPLE OF UPPER LEVEL JETLETS WILL ALSO ENHANCE THE
DIVERGENCE ALOFT...WHICH WILL INCREASE LOW LEVEL CONVERGENCE BELOW
700 MB DURING THE PERIOD. BEST FORCING AND LIFT IS FORECAST TO
OCCURS OVER SOUTHEAST THIRD OF MN AND WESTERN WISCONSIN DURING THE
PERIOD.

MOISTURE APPEARS TO ADEQUATE WITH SPECIFIC HUMIDITY OF 3G/KG
INDICATED AT 850 MB PROGGED TO COVER MUCH OF THE SOUTHEAST MN
THROUGH 06Z WEDNESDAY.

TEMP PROFILE OFF MODEL SOUNDINGS INDICATED THAT PRECIP SHOULD BE
MAINLY SNOW. TEMPS ALOFT IN THE 600 MB AND 650 MB WERE IDEA FOR
CRYSTAL GROWTH AT THE ONSET OVR MUCH OF CWA.

QPF VALUES OVER ONE QUARTER OF INCH ANTICIPATED OVER SOUTHEAST THIRD
OF CWA...EXPECT SNOW ACCUMULATIONS FROM 6 TO 9 INCHES BY WEDNESDAY
MORNING.  WL GO WITH WINTER STORM WATCH FOR TUESDAY AND TUESDAY
NIGHT...MAINLY ROUGHLY SOUTHEAST OF A LINE FROM LADYSMITH...THE TWIN
CITIES TO JUST WEST OF ALBERT LEA.  SNOW ACCUMULATIONS ARE EXPECTED
TO TAPER OFF CONSIDERABLY NORTH OF THIS LINE WITH SNOW ACCUMULATIONS
UP TO INCH OVER WEST CENTRAL AND NORTH CENTRAL MINNESOTA.

TURNING SHARPLY COLDER WEDNESDAY UNDER STRONG COLD AIR ADVECTION.
TEMPERATURES STRUGGLE TO REACH THE TEENS NORTHWEST.

HE MRF MODEL SUGGESTS THAT A STRONG SUBTROPICAL UPPER LEVEL JET WILL
EXTEND THROUGH THE MID MISSISSIPPI RIVER VALLEY KEEPING THE STORM
TRACK SOUTH OF OUR COUNTY WARNING AREA FRIDAY THROUGH MONDAY. THE
PAST FEW RUNS OF THE MRF MODEL HAVE ALSO BEEN CONSISTENT IN KEEPING
A SURFACE HIGH PRESSURE AREA WITH COLD AIR OVER MINNESOTA. THE
ENSEMBLE AGREES WITH THIS COLD AND DRY SOLUTION. MADE ONLY MINOR
CHANGES TO THE CURRENT FORECAST TO CONFORM TO THIS SCENARIO.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FOR TUESDAY AND TUESDAY NIGHT
     MNZ060-062-063-066>070-074>078-082>085-091>093-
WI...WINTER STORM WATCH FOR TUESDAY AND TUESDAY NIGHT
     WIZ015-016-023>028-
Hazardous weather outlook, Dec 8, 5:02 AM CST, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
502 AM CST MON DEC 8 2003

MNZ041>043-047>049-054>058-064-065-073-091102-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-MORRISON-POPE-
REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE-
502 AM CST MON DEC 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOME AREAS OF DENSE FOG ARE POSSIBLE THIS MORNING.  WITH SURFACE
TEMPERATURES BLOW FREEZING SOME SLICK AREAS COULD DEVELOP.  SPOTTY
LIGHT FREEZING DRIZZLE IS ALSO POSSIBLE.  LIGHT SNOW WILL DEVELOP
THIS AFTERNOON AND TONIGHT WITH LITTLE ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ONE TO THREE INCHES OF SNOW IS POSSIBLE TUESDAY FROM REDWOOD FALLS TO
AROUND WILLMAR AND LITTLE FALLS.  LITTLE ACCUMULATION IS EXPECTED
FARTHER NORTHWEST AROUND ALEXANDRIA AND MORRIS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY NOR TONIGHT.

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-091102-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
LE SUEUR-MARTIN-MCLEOD-MILLE LACS-NICOLLET-PEPIN-PIERCE-POLK-RAMSEY-
RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEELE-WASECA-WASHINGTON-
WATONWAN-WRIGHT-
502 AM CST MON DEC 8 2003

...SEVERAL INCHES OF SNOW POSSIBLE TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
CENTRAL AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BECOME LIKELY LATE TONIGHT AS IT SPREADS NORTH OUT OF IOWA.
AN INCH OR TWO OF SNOW IS POSSIBLE BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TOTAL SNOW ACCUMULATION BY TUESDAY EVENING COULD REACH 3 TO 6 INCHES
ACROSS SOUTH CENTRAL MINNESOTA TO AROUND RED WING THEN INTO WEST
CENTRAL WISCONSIN. THIS WOULD INCLUDE CITIES SUCH AS ALBERT LEA...
FAIRMONT...MANKATO...EAU CLAIRE...LADYSMITH...AND RICE LAKE. THE
TWIN CITIES MAY SEE SNOW ACCUMULATIONS OF 2 TO 5 INCHES. 2 TO 4
INCHES MAY FALL FROM CAMBRIDGE TO NEAR ST. CLOUD AND NEW ULM.
SNOW COULD ACCUMULATE RAPIDLY AHEAD OF A DEVELOPING STORM WHICH WILL
LIFT RAPIDLY NORTHEAST OUT OF OKLAHOMA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

BAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Scott

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Scott forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Winter Storm, Sibley

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Sibley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Steele forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Winter Storm, Waseca

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Waseca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Winter Storm, Anoka

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Anoka forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Winter Storm, Blue Earth

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Blue Earth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Brown forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Winter Storm, Carver

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Carver forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Winter Storm, Chisago

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Chisago forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Winter Storm, Dakota

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Dakota forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Winter Storm, Faribault

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Faribault forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Winter Storm, Freeborn

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Freeborn forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Winter Storm, Goodhue

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Goodhue forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Winter Storm, Hennepin

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Hennepin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Winter Storm, Le Sueur

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Le Sueur forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Winter Storm, Martin

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Martin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Winter Storm, McLeod

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
McLeod forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Winter Storm, Nicollet

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Nicollet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Ramsey forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Winter Storm, Redwood

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Redwood forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Winter Storm, Renville

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Renville forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Winter Storm, Rice

When
December 9, 3:00 AM CST to December 10, 12:00 AM CST
Where
Rice forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331416, 5331417, 5331418, 5331419, 5331420, 5332412, 5332413, 5332414, 5332415, 5332416, 5332417, 5332418, 5332419, 5332420, 5332421, 5332422, 5332423, 5332424, 5332425, 5332426, 5332427, 5332428, 5332429.